10 Telltale Signs of Heroin Use

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Heroin use is extremely dangerous and can lead to dependence, tolerance, addiction, and even harmful physical issues that can be deadly. If you believe that someone you know might be abusing heroin, consider the 10 telltale signs of heroin use, and ask yourself if they exhibit the signs (both physical and behavioral) regularly. If they do, you will likely need to seek treatment because it can be nearly impossible for someone to stop abusing heroin on their own.

1. Track Marks

According to the DOI, one of the most clear signs that someone is abusing heroin is the presence of “needle marks or ‘tracks'” on their skin. Most individuals have them on their arms and legs and so will wear long sleeves and pants to hide them. Others may try to hide them by injecting the drug in other, less obvious places.

2. Isolation

Signs of Heroin Use

Drowsiness is a common sign of heroin use.

The California BOT states, “isolation from family and friends” is very common among heroin addicts. If someone you know who once showed a large amount of enjoyment for life and spent a lot of time with others suddenly becomes isolated and refuses to talk to anyone, it is likely that they are doing so because of their abuse of heroin.

3. Street Names

Someone who constantly uses street names for drugs (especially heroin) may very likely be abusing the drug. If a person does so once or twice, it may not be a sign, but overhearing constant conversations with the use of heroin street names and different slang terms for heroin and heroin users can be a danger sign. Some of these terms are:

  • Smack
  • Horse
  • Skag
  • Mud
  • Junk
  • Dope
  • Chasing the dragon
  • Speedballing (heroin and cocaine)
  • Mainlining (injecting heroin into a vein)

4. Small Pupils

According to the NIH, “Heroin makes the pupils (the black circle in the center of each eye) get very small.” Contracted pupils are a strong sign of any kind of opioid abuse, and heroin abusers will experience this as well. It will be very clear to others when someone is high on heroin because of this side effect. Also, when the pupils become very small (to the point where they look like the head of a pin), this is called pinpoint pupils and it is a sign of heroin overdose. If you see someone with extremely small pupils, call 911 because they may experience severe respiratory depression as a result of their overdose.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
47,300* People Addicted
23,100* Getting Help
8,209* Deaths
*Statistic from 2015

5. Withdrawal

Someone who is abusing heroin will experience the withdrawal syndrome caused by the drug if they are suddenly unable to get ahold of it. The withdrawal syndrome for heroin includes these easily observable signs:

  • Vomiting
  • Diarrhea
  • Chills
  • Runny nose
  • Increased tearing
  • Insomnia
  • Goose bumps

When someone is going through heroin withdrawal, it will seem like the person has a bad case of the flu. Also the person will experience muscle and bone pain as a result of their inability to take more heroin which will often show in their behavior and extreme discomfort.

6. Paraphernalia

According to CESAR, “Those who [abuse] heroin use a set of paraphernalia that includes”

  • Hypodermic needles
  • Small cotton balls
  • Spoons
  • Bottle caps
  • Razor blades
  • Straws
  • Rolled dollar bills
  • Pipes
  • Balloons
  • Syringe caps
  • Eyedroppers
  • Rubber tubing or “tie-offs”
  • Matches
  • Foil
  • Bloody tissues

If someone is abusing heroin, you can usually find some or all of these items in their bedroom, house, or apartment. Some of these are commonly used by those who inject heroin (like needles, cotton balls, and spoons) and others are used by those who snort or smoke heroin (like pipes, straws, and razor blades).

7. Mood Swings

Someone who abuses heroin regularly will undergo severe mood swings often. When the person is high on heroin, they will be euphoric and drowsy, but after the drug wears off, they may become severely depressed. They will also become very apathetic toward other aspects of their life and not be interested in things which once made them happy. If someone asks them about their potential drug abuse, they may become angry, even hostile. Someone who is exhibiting these constant mood swings is likely abusing a strong drug, probably heroin.

8. Itchiness

Another clear trait of heroin abuse is a consistent itching. If a person is currently abusing the drug, they may experience itchiness and it will be apparent in their behavior. This is usually a short-term effect of the drug, according to CESAR, so someone will likely exhibit it more often when they are actually high. Because itchiness is also a sign of different types of drug abuse (like methamphetamine), you should attempt to be clear on whether or not the person is abusing meth or heroin.

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195

9. Strange, Secretive Behavior

According to the NIDA, “Heroin… produces profound degrees of tolerance and physical dependence” which can also lead to addiction. Because of this, the more heroin someone abuses, the more strange their behavior will seem. Many heroin abusers stop spending time with their old friends and only want to hang out with other heroin users.

They may also stop going to school or work and do dangerous things in order to obtain more of the drug. The person will become very secretive and likely hide their drugs or drug paraphernalia in places they don’t think others will look while also not being straightforward about where they are going or why. The longer this behavior keeps up, the more likely it is that the individual is addicted to heroin and desperately needs help.

10. Changes in Self Care

According to the NLM, some of the clearest signs of drug abuse include “neglecting to eat,” “not caring about physical appearance,” and no longer taking care of one’s personal hygiene. If an individual you know exhibits these signs, it could be because of heroin abuse as they have become apathetic toward everything except taking more of the drug. They won’t see the need for these particular actions, and they will no longer care for themselves the way they used to causing them to lose weight and look unwell. Combined with wearing the same clothes (often ones with long sleeves to hide track marks), this can be one of the most telltale signs of heroin use.

the Take-Away

Heroin abuse is increasingly common in the USA, and it is possible for nearly anyone to end up using the dangerous drug. Knowing the signs of heroin and opioid abuse is very important.